RSS
TwitterFacebook

Humira Nerve Damage Lawsuit Filed by Montana Woman

  • Written by: Austin Kirk
  • 2 Comments

A Humira lawsuit has been filed by a Montana woman who claims that the arthritis drug caused her to suffer permanent nerve damage. 

The complaint was filed by Kara Mae Pletan, 32, in Circuit Court of Cook County, Illinois on April 26 against Abbott Laboratories, which manufactures the medication.

According to the lawsuit, Pletan suffered nerve damage in her feet after being prescribed Humira to treat Crohn’s disease, which is a form of inflammatory bowel disease (IBD).

Pletan received Humira injections for three months in 2008 before she was diagnosed with small fiber peripheral neuropathy by doctors at the Mayo Clinic, the lawsuit claims. As a result, Pletan suffers from pain and hypersensitivity in her feet severe enough to cause her to give up outdoor activities and sell her family’s retail furniture business.

Humira was approved by the FDA in 2003 for the treatment of rheumatoid arthritis. It later gained approval as a treatment for several autoimmune diseases, including Crohn’s disease. The drug pulled in sales of $6.5 billion in 2010.

Pletan’s lawsuit claims that Abbott officials knew or should have known that Humira side effects included a risk of peripheral neuropathy before it received approval for autoimmune disease treatments, but says the company failed to warn doctors and patients about the risks. In 2006, French researchers reported that the drug could be linked to nerve damage.

Earlier this year, an FDA warning was issued for Humira and other bowel treatment drugs in a class of medications known as TNF blockers, indicating that the medications could be linked to a form of cancer known as Hepatosplenic T-Cell Lymphoma (HSTCL). Other drugs listed in the warning included Remicade, Enbrel, Cimzia and Simponi.

Two other women filed Humira cancer lawsuits earlier this year, alleging that Abbott Laboratories failed to adequately warn about these side effects.

In 2009, the FDA required black box warnings be placed on all TNF blockers warning of the increased risk of childhood cancer. The FDA found that incidents of cancer began to appear about 30 months after TNF blocker treatment in some children being treated for juvenile rheumatoid arthritis, psoriatic arthritis, plaque psoriasis, ankylosing spondylitis, inflammatory bowel disorder and Crohn’s disease.

Tags: , , , , , , , , ,

2 comments

  1. douglas Reply

    I was diagnosed with multi-focal motor neuropathy after taking Humira for Anklosing Spondilitius.

  2. J. Mark Reply

    I have been taking Humira for two months and have severe muscle weakness and pain in my upper arms shoulders and hands. I suspected the Humira after the first dose. My family doctor believes my pain and weakness is caused by Humira. I have ceased using the drug two weeks ago, but the pain continues.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.